Optimality and uniqueness of the Leech lattice among lattices. (English) Zbl 1213.11144

An even unimodular lattice \(\Lambda\in\mathbb R^n\) is a lattice such that \(|\Lambda|=1\), \(\langle x,y\rangle\in\mathbb Z\) for all \(x,y\in\Lambda\) and \(<x,x>\;\in 2\mathbb Z\) for all \(x\in \Lambda\). Such lattices exist only if \(n\) is a multiple of \(8\). Up to isometries of \(\mathbb R^n\), the unique exemple when \(n=8\) is the \(E_8\) lattice. There are \(24\) examples in \(\mathbb R_{24}\) among which the Leech lattice is the unique one containing no vector of length \(\sqrt{2}\), see [H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups. 3rd ed. Grundlehren Math. Wiss. 290. New York, NY: Springer. (1999; Zbl 0915.52003)].
The authors prove: The Leech lattice is the unique densest lattice in \(\mathbb R^{24}\), up to scaling and isometries of \(\mathbb R^{24}\).
They also give a new proof of Blichfeldt-Vetcinkin’s [H. F. Blichfeldt, Math. Z. 39, 1–15 (1934; Zbl 0009.24403)] theorem: The \(E_8\) root lattice is the unique densest lattice in \(\mathbb R^8\), up to scaling and isometries of \(\mathbb R^8\).
The proof combines human reasoning with computer verification of the properties of certain explicit polynomials (less than one hour on a personal computer): the authors prove also that no sphere-packing in \(\mathbb R^{24}\) can exceed the Leech’s lattice density by a factor of more than \(1+1.65\cdot10^{-30}\).
{The method:} Section \(8\) of [H. Cohn and N. Elkies, Ann. Math. (2) 157, No. 2, 689–714 (2003; Zbl 1041.52011)] shows how to prove that the Leech lattice is the unique densest periodic packing (i.e., union of finitely many translates of a lattice) if a function from \(\mathbb R^{24}\) to \(\mathbb R\) with certain properties exists. To try to prove that the Leech lattice is the unique densest lattice in \(\mathbb R_{24}\) starting from this result would lead to computations far beyond what is possible on a computer. Having recalled the definitions of a spherical design in the sphere \(S^{n-1}\) (see also [P. Delsarte, J. M. Goethals and J. J. Seidel, Geom. Dedicata 6, 363–388 (1977; Zbl 0376.05015)]), and a \(k\)-association scheme, the authors use these objects to salvage the approach by using also complementary sophisticated arguments that take advantage of some special properties of Leech’s lattice: its automorphism group acts transitively on pair of minimal vectors with the same inner product, its minimal vector form an association scheme when pairs are grouped according to their inner products, and its minimal vectors form a spherical \(11\)-design.


11H31 Lattice packing and covering (number-theoretic aspects)
52C17 Packing and covering in \(n\) dimensions (aspects of discrete geometry)
05B40 Combinatorial aspects of packing and covering
Full Text: DOI arXiv Link


[1] G. E. Andrews, R. Askey, and R. Roy, Special Functions, Cambridge: Cambridge Univ. Press, 1999. · Zbl 0920.33001
[2] E. Bannai and N. J. A. Sloane, ”Uniqueness of certain spherical codes,” Canad. J. Math., vol. 33, iss. 2, pp. 437-449, 1981. · doi:10.4153/CJM-1981-038-7
[3] E. S. Barnes, ”The complete enumeration of extreme senary forms,” Philos. Trans. Roy. Soc. London. Ser. A., vol. 249, pp. 461-506, 1957. · Zbl 0077.26601 · doi:10.1098/rsta.1957.0005
[4] H. F. Blichfeldt, ”The minimum values of positive quadratic forms in six, seven and eight variables,” Math. Z., vol. 39, iss. 1, pp. 1-15, 1935. · Zbl 0009.24403 · doi:10.1007/BF01201341
[5] A. E. Brouwer and W. H. Haemers, ”Association schemes,” in Handbook of Combinatorics, Vol. 1, Amsterdam: Elsevier, 1995, pp. 747-771. · Zbl 0849.05072
[6] T. W. Chaundy, ”The arithmetic minima of positive quadratic forms, I,” Quart. J. Math., Oxford Ser., vol. 17, pp. 166-192, 1946. · Zbl 0060.11102
[7] H. Cohn, ”New upper bounds on sphere packings, II,” Geom. Topol., vol. 6, pp. 329-353, 2002. · Zbl 1028.52011 · doi:10.2140/gt.2002.6.329
[8] H. Cohn and N. Elkies, ”New upper bounds on sphere packings, I,” Ann. of Math., vol. 157, iss. 2, pp. 689-714, 2003. · Zbl 1041.52011 · doi:10.4007/annals.2003.157.689
[9] J. H. Conway and N. J. A. Sloane, ”Laminated lattices,” Ann. of Math., vol. 116, iss. 3, pp. 593-620, 1982. · Zbl 0502.52016 · doi:10.2307/2007025
[10] J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, third ed., New York: Springer-Verlag, 1999. · Zbl 0915.52003
[11] P. Delsarte, ”Bounds for unrestricted codes, by linear programming,” Philips Res. Rep., vol. 27, pp. 272-289, 1972. · Zbl 0348.94016
[12] P. Delsarte, J. M. Goethals, and J. J. Seidel, ”Spherical codes and designs,” Geometriae Dedicata, vol. 6, iss. 3, pp. 363-388, 1977. · Zbl 0376.05015 · doi:10.1007/BF03187604
[13] N. D. Elkies, ”Mordell-Weil lattices in characteristic 2, II: The Leech lattice as a Mordell-Weil lattice,” Invent. Math., vol. 128, iss. 1, pp. 1-8, 1997. · Zbl 0897.11023 · doi:10.1007/s002220050133
[14] N. D. Elkies, ”Lattices, linear codes, and invariants, I,” Notices Amer. Math. Soc., vol. 47, iss. 10, pp. 1238-1245, 2000. · Zbl 0992.11041
[15] N. D. Elkies, ”Lattices, linear codes, and invariants, II,” Notices Amer. Math. Soc., vol. 47, iss. 11, pp. 1382-1391, 2000. · Zbl 1047.11065
[16] C. F. Gauss, Untersuchungen über die Eigenschaften der positiven ternären quadratischen Formen von Ludwig August Seeber, Göttingische gelehrte Anzeigen, July 9, 1831.
[17] P. M. Gruber and C. G. Lekkerkerker, Geometry of Numbers, Second ed., Amsterdam: North-Holland Publ. Co., 1987. · Zbl 0611.10017
[18] S. Helgason, Groups and Geometric Analysis: Integral Geometry, Invariant Differential Operators, and Spherical Functions, Providence, RI: Amer. Math. Soc., 2000. · Zbl 0965.43007
[19] R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge: Cambridge Univ. Press, 1985. · Zbl 0576.15001 · doi:10.1017/CBO9780511810817
[20] V. P. Khavin, ”Methods and structure of commutative harmonic analysis,” in Commutative Harmonic Analysis, I, V. P. Khavin and N. K. Nikol’skij, Eds., New York: Springer-Verlag, 1991, pp. 1-111. · Zbl 0727.43001
[21] A. Korkine and G. Zolotareff, ”Sur les formes quadratiques,” Math. Annalen, vol. 6, iss. 3, pp. 366-389, 1873. · JFM 05.0109.01 · doi:10.1007/BF01442795
[22] A. Korkine and G. Zolotareff, ”Sur les formes quadratiques positives,” Math. Annalen, vol. 11, iss. 2, pp. 242-292, 1877. · JFM 09.0139.01 · doi:10.1007/BF01442667
[23] N. N. Lebedev, Special Functions and their Applications, New York: Dover Publ., 1972. · Zbl 0271.33001
[24] V. I. Levenvsteuin, ”On bounds for packings in \(n\)-dimensional Euclidean space,” Soviet Math. Dokl., vol. 20, iss. 6, pp. 417-421, 1979. · Zbl 0436.52011
[25] J. Martinet, Perfect Lattices in Euclidean Spaces, New York: Springer-Verlag, 2003. · Zbl 1017.11031
[26] T. Muir, A Treatise on the Theory of Determinants, New York: Dover Publ., 1960.
[27] A. M. Odlyzko and N. J. A. Sloane, ”New bounds on the number of unit spheres that can touch a unit sphere in \(n\) dimensions,” J. Combin. Theory Ser. A, vol. 26, iss. 2, pp. 210-214, 1979. · Zbl 0408.52007 · doi:10.1016/0097-3165(79)90074-8
[28] Q. I. Rahman and G. Schmeisser, Analytic Theory of Polynomials, Oxford: The Clarendon Press, Oxford Univ. Press, 2002. · Zbl 1072.30006
[29] T. M. Thompson, From Error-Correcting Codes Through Sphere Packings to Simple Groups, Washington, DC: Mathematical Association of America, 1983. · Zbl 0545.94016
[30] N. M. Vetvcinkin, ”Uniqueness of classes of positive quadratic forms on which values of the Hermite constant are attained for \(6 \leq n \leq 8\),” Trudy Mat. Inst. Steklov., vol. 152, pp. 34-86, 1980.
[31] G. Voronoi, ”Propriétés des formes quadratiques positives parfaites,” J. Reine Angew. Math., vol. 133, pp. 97-178, 1908. · JFM 38.0261.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.